Virginia, 2002

Ice Storm in Virginia, December 11, 2002

December 11, 2002 · NWS RNK · 10 events in 10 counties and zones

Freezing rain during the predawn hours of the 11th resulted in accretions of a quarter of an inch of ice.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Freezing rain during the predawn hours of the 11th resulted in accretions of a quarter of an inch of ice.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 10, 11:50 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Dec 10, 11:50 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
1150 PM EST TUE DEC 10 2002

WILL DO A QUICK UPDATE TO PUT UP A WINTER STORM WARNING ADJACENT TO
LWX COUNTIES AND EXTEND THE WWA EASTWARD TO CHARLOTTE COUNTY.

TEMPS IN THE LOWER 30S WITH DEWPOINTS IN THE LOWER 20S ACROSS AREA
WHERE WARNING IS GOING UP WITH RAIN MOVING IN FROM THE SOUTH.
ETA/GFS BRINGING A HALF INCH OF QPF TO THE TO AREA BEFORE DAYBREAK
WHILE SURFACE TEMPS WILL FALL BELOW FREEZING AND STAY THERE UNTIL
MID MORNING ANYWAY.  A BIT FARTHER TO THE SOUTH AND WEST TO THE NRV
TEMPS AND DEWPOINTS WARMER WITH ONLY BORDERLINE FREEZING RAIN OR
EVEN JUST POCKETS OF FREEZING RAIN EXPECTED...WILL LEAVE ADVISORY AS
IS THERE.

.RNK...
NC...NONE.

VA...WINTER STORM WARNING THROUGH MIDDAY WEDNESDAY FOR
VAZ018>020-VAZ023-VAZ024-VAZ034-VAZ035-VAZ045>047

WINTER WEATHER ADVISORY THROUGH MIDDAY WEDNESDAY
VAZ011-VAZ-013-VAZ014-VAZ017-VAZ022-VAZ033-VAZ044-VAZ058-VAZ059

WV...WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES WVZ044>045.

SPN
Hazardous weather outlook, Dec 10, 5:26 AM EST, 20 hours 4 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-101300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
526 AM EST TUE DEC 10 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

FREEZING RAIN IS POSSIBLE AFTER MIDNIGHT ACROSS THE EASTERN NEW
RIVER VALLEY...ROANOKE VALLEY...SHENANDOAH VALLEY...FOOTHILLS OF THE
BLUE RIDGE FROM LYNCHBURG NORTHWARD...AND IN THE GREENBRIER VALLEY
OF WEST VIRGINIA.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER PLEASE RELAY YOUR
ICE REPORTS BY CALLING 1-866-215-4324.

.DAYS TWO THROUGH SEVEN...

FREEZING RAIN IS POSSIBLE WEDNESDAY MORNING ACROSS THE EASTERN NEW
RIVER VALLEY...ROANOKE VALLEY...SHENANDOAH VALLEY...FOOTHILLS OF THE
BLUE RIDGE FROM LYNCHBURG NORTHWARD...AND IN THE GREENBRIER VALLEY
OF WEST VIRGINIA.

BEYOND WEDNESDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 ice storm. Local standard time, as filed.

Ice Storm, Bath

When
December 11, 1:30 AM EST to 7:00 AM EST
Where
Bath forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Ice Storm, Amherst

When
December 11, 1:30 AM EST to 7:00 AM EST
Where
Amherst forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Ice Storm, Appomattox

When
December 11, 1:30 AM EST to 7:00 AM EST
Where
Appomattox forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Ice Storm, Bedford / Bedford

When
December 11, 1:30 AM EST to 7:00 AM EST
Where
Bedford / Bedford forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Ice Storm, Botetourt

When
December 11, 1:30 AM EST to 7:00 AM EST
Where
Botetourt forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Ice Storm, Buckingham

When
December 11, 1:30 AM EST to 7:00 AM EST
Where
Buckingham forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

Ice Storm, Campbell / Lynchburg

When
December 11, 1:30 AM EST to 7:00 AM EST
Where
Campbell / Lynchburg forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Ice Storm, Carroll / Galax

When
December 11, 1:30 AM EST to 7:00 AM EST
Where
Carroll / Galax forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Ice Storm, Rockbridge / Buena Vista / Lexington

When
December 11, 1:30 AM EST to 7:00 AM EST
Where
Rockbridge / Buena Vista / Lexington forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Ice Storm, Charlotte

When
December 11, 1:30 AM EST to 7:00 AM EST
Where
Charlotte forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321261, 5321262, 5326686, 5326687, 5326688, 5326689, 5326690, 5326691, 5326692, 5326693.